Arkansas, 2007

Winter Storm in Arkansas, January 12 to 15, 2007

January 12 to 15, 2007 · NWS TSA · 4 events in 4 counties and zones

An arctic cold front moved into northwestern Arkansas during the morning hours of the 12th and continued to move through the region during the day. A strong upper level low pressure system moved into the Southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An arctic cold front moved into northwestern Arkansas during the morning hours of the 12th and continued to move through the region during the day. A strong upper level low pressure system moved into the Southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region. The worst damage from the storm in northwestern Arkansas occurred in Benton County where heavy ice brought down a large number of power lines and power poles resulting in power outages to several towns in the northern and northwestern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 12, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 12, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
315 PM CST FRI JAN 12 2007

.DISCUSSION...

WINTER STORM UNDERWAY AND THE WORST HAD YET TO ARRIVE. SUB-
FREEZING SURFACE TEMPS CONTINUE TO EXPAND ACROSS THE FORECAST
AREA...HOWEVER THE PROGRESSION OF THE COLD FRONT HAS SLOWED UPON
ENTERING THE HIGHER TERRAIN. THIS TREND OF ABOVE FREEZING TEMPS
PERSISTING ACROSS FAR NORTHWEST ARKANSAS INTO FAR SOUTHEAST
OKLAHOMA IS EXPECTED TO CONTINUE THROUGH SATURDAY. THE ONGOING
PRECIPITATION IS THE FIRST OF THREE PRECIP EVENTS TO AFFECT THE
AREA...AND WILL INCREASE OVERNIGHT AS THE WAVE MOVING OUT OF WEST
TEXAS APPROACHES OVERNIGHT. PRECIP TYPE HAS BEEN HIGHLY VARIABLE
THROUGHOUT THE DAY...AND DESPITE A VERY WARM NOSE ON REGIONAL
SOUNDINGS...THE MAGNITUDE OF THE LOW LEVEL COLD AIR HAS BEEN
SUFFICIENT TO ALLOW FOR A CHANGE OVER TO SLEET ALONG AND NORTH OF
INTERSTATE 44.

A SECOND ROUND OF PRECIP WILL MOVE THROUGH SATURDAY WITH THE
HIGHEST AMOUNTS ACROSS SOUTHEAST OKLAHOMA AND WESTERN
ARKANSAS...THOUGH TEMPS ARE EXPECTED TO KEEP THIS AREA IN LIQUID
PRECIP WITH LOCALLY AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE THUS
FLASH FLOOD WATCH WILL CONTINUE. FURTHER NORTH...TEMPS WILL FORCE
A SLEET AND FREEZING RAIN MIX WITH ADDITIONAL ACCUMULATIONS POSSIBLE.

THE CONCERN FOR WIDESPREAD HEAVY ICE ACCUMULATIONS INCREASES FOR
SUNDAY AS PRIMARY UPPER WAVE EJECTS INTO THE PLAINS AND COINCIDES
WITH FAVORABLE LOW LEVEL FORCING. SATURDAY NIGHT INTO SUNDAY
APPEARS DANGEROUS ICE ACCUMULATIONS WILL MAGNIFY ACROSS EAST
CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS. THE WINTER STORM WATCH
WAS EXPANDED SOUTH AND WESTWARD...AND SHOULD LATER DATA CONTINUE
THIS TREND...AN UPGRADE TO THE WATCH IS LIKELY. FOR NOW...WEST
CENTRAL ARKANSAS APPEARS TO REMAIN JUST AT OR ABOVE FREEZING WHICH
WILL LIMIT THE ICE POTENTIAL...THOUGH THE TEMPERATURE FORECAST
WOULD ONLY NEED TO CHANGE A FEW DEGREES TO SIGNIFICANTLY ALTER
THIS SCENARIO.

AN IMPORTANT NOTE IS THAT WHILE THE TRANSITION TO SLEET WILL LIMIT
THE ACCUMULATION ON POWER LINES...DANGEROUS ROADWAYS WILL PERSIST
AND THE ICE STORM WARNING WILL CONTINUE. THE LATEST DATA SUPPORTS
A BAND OF FREEZING RAIN TO REMAIN THE PRIMARY MODE FROM NORTHWEST
ARKANSAS THROUGH EAST CENTRAL OKLAHOMA...AND SHOULD THIS
VERIFY...THE AMOUNTS OF ICE ACCUMULATION WILL LIKELY RESULT IN
WIDESPREAD POWER OUTAGES AND MAKE TRAVEL NEAR IMPOSSIBLE BY EARLY
NEXT WEEK.

THE EXTENDED FORECAST WILL REMAIN COLD AS REINFORCING COLD AIR
HEADS SOUTH...AND TEMPS MAY WELL BE COLDER PENDING OVERALL ICE
ACCUMULATIONS. THIS SHOULD ALSO BE NOTED WHEN COUPLED THE
POTENTIAL POWER OUTAGES. A REBOUND TO ABOVE FREEZING TEMPS MAY
OCCUR BY LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   20  26  21  25 / 100  80  80  90
FSM   35  36  33  35 / 100  90  90 100
MLC   26  31  28  29 / 100  90  90 100
BVO   17  24  21  24 / 100  80  70  90
FYV   34  39  29  32 / 100  90  90 100
BYV   31  33  28  30 / 100  90  90 100
MKO   26  28  26  27 / 100  90  90  90
MIO   21  25  21  25 / 100  80  70  90
F10   22  26  25  26 / 100  90  90  90
HHW   38  38  33  33 / 100  90  90 100

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075.

     FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR OKZ049-OKZ053-OKZ076.

     WINTER STORM WATCH FROM 6 PM FRIDAY TO 6 PM SUNDAY FOR OKZ049-
     OKZ053-OKZ076.

AR...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR ARZ001.

     WINTER STORM WATCH FROM 6 PM FRIDAY TO 6 PM SUNDAY FOR ARZ002-
     ARZ010-ARZ011.

     FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...04
LONG TERM....07
Hazardous weather outlook, Jan 12, 5:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST FRI JAN 12 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
550 PM CST FRI JAN 12 2007

...SIGNIFICANT WINTER STORM AFFECTING THE AREA THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

WINTER WEATHER.

	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...NORTHWEST OF A MCALESTER TO BENTONVILLE LINE.
	ONSET...ONGOING.

DISCUSSION...
A SHALLOW COLD AIRMASS HAS MOVED INTO MUCH OF NORTHEAST OKLAHOMA AS
OF THIS EVENING...WITH A MIX OF BOTH SLEET AND FREEZING RAIN
OCCURRING ALONG AND NORTHWEST OF INTERSTATE 44. SOME FREEZING RAIN
WAS JUST SOUTHEAST OF THE INTERSTATE 44 CORRIDOR...HOWEVER
TEMPERATURES WARMED TO ABOVE FREEZING TO THE SOUTHEAST OF INTERSTATE
44. THE FREEZING LINE ROUGHLY ALONG A MCALESTER TO COOKSON OKLAHOMA
LINE...AND EXTENDED NORTH TO APPROXIMATELY THE OKLAHOMA/ARKANSAS/
MISSOURI INTERSECTION. THE SHALLOW COLD AIR IS EXPECTED TO STRUGGLE
TO PROGRESS THROUGH THE HIGHER TERRAIN AREAS OF FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. AS A RESULT...TEMPERATURES WILL REMAIN ABOVE
FREEZING OVERNIGHT WITH ONLY RAIN EXPECTED. NORTHWEST OF THE
FREEZING LINE...THESE AREAS WILL CONTINUE TO SEE A MIXTURE OF
FREEZING RAIN AND SLEET TONIGHT. A LULL IN PRECIPITATION MAY OCCUR
ACROSS NORTHEAST OKLAHOMA IN THE PREDAWN HOURS AS THE FIRST IN
SEVERAL UPPER WAVES ASSOCIATED WITH THE MAIN STORM SYSTEM MOVES
NORTHEAST OF THE AREA.

SLICK AND HAZARDOUS ROAD CONDITIONS WILL BE MOST PREVALENT ALONG AND
NORTH OF INTERSTATE 44 TONIGHT...HOWEVER TRAVEL IS STRONGLY ADVISED
AGAINST AS THE DETERIORATING CONDITIONS MIGRATE SOUTHEAST THROUGH
THE REMAINDER OF THE WARNED AREA. SEE /OKCWSWTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...DANGEROUS WIND CHILL POTENTIAL.
TUESDAY...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHALLOW ARCTIC AIRMASS OVER THE REGION SATURDAY WILL MAINTAIN A
WIDESPREAD AREA OF SLEET AND FREEZING RAIN. SIGNIFICANT ICE
ACCUMULATIONS ARE POSSIBLE AS SEVERAL MORE ROUNDS OF PRECIPITATION
AFFECT THE AREA SATURDAY AND SUNDAY. TRAVEL ACROSS THE WARNED AREA
WILL REMAIN EXTREMELY HAZARDOUS WITH MANY ROADS COMPLETELY ICED
OVER. WIDESPREAD AND EXTENDED POWER OUTAGES ARE POSSIBLE AS ICE
ACCUMULATES ON POWER LINES AND TREE LIMBS. THE THREAT OF POWER
OUTAGES WILL CONTINUE AFTER THE PRECIPITATION ENDS AS TEMPERATURES
REMAIN BELOW FREEZING THROUGH MUCH OF NEXT WEEK. PERIODS OF WIND AS
THE STORM EXITS THE REGION HAVE THE ADDED PROBLEM OF FALLING
ICE-COATED TREE LIMBS. THE WIND WILL ALSO PRODUCE DANGEROUS WIND
CHILL VALUES THROUGHOUT THE WEEK.

AREAS SOUTH OF THE COLD FRONT...MAINLY FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS SATURDAY AND SUNDAY MAY SEE SEVERAL PERIODS OF
HEAVY RAINFALL THAT COULD PRODUCE LOCAL STORM TOTALS OF UP TO 6
INCHES. FLOODING WILL BE POSSIBLE IN AREAS THAT RECEIVE THE GREATEST
RAINFALL AMOUNTS. SEE /OKCFFATSA/ FOR DETAILS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST CONDITIONS
AND FORECASTS. THIS PROLONGED WINTER WEATHER EVENT HAS THE POTENTIAL
TO CAUSE SIGNIFICANT CONSEQUENCES ACROSS A VERY WIDE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Jan 12, 3:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST FRI JAN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY SLEET      PAWNEE                  36.34N 96.80W
01/12/2007  E1.50 INCH       PAWNEE             OK   FIRE DEPT/RESCUE

            1-1.5 INCHES OF SLEET REPORTED IN PORTIONS OF THE COUNTY

0150 PM     ICE STORM        PAWHUSKA                36.67N 96.34W
01/12/2007                   OSAGE              OK   UTILITY COMPANY

            1/4 INCH OF ICE ACCUMULATION WITH ANOTHER 1/4 TO 1/2 INCH
            OF SLEET

0200 PM     HEAVY SLEET      COPAN                   36.90N 95.93W
01/12/2007  E0.50 INCH       WASHINGTON         OK   PUBLIC

            1/2 INCH OF SLEET REPORTED

0227 PM     HEAVY SLEET      VINITA                  36.64N 95.15W
01/12/2007  E0.50 INCH       CRAIG              OK   EMERGENCY MNGR

            1/4 TO 1/2 INCH OF SLEET

0300 PM     HEAVY SLEET      TULSA                   36.13N 95.92W
01/12/2007  M0.50 INCH       TULSA              OK   OFFICIAL NWS OBS

            1/2 INCH OF SLEET AT THE NWS OFFICE

&&

EJC/SA/JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
January 12, 6:00 PM CST to January 14, 11:00 PM CST
Where
Benton forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 12, 9:00 PM CST to January 15, 1:00 AM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 13, 4:00 AM CST to January 15, 3:00 AM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 14, 4:00 AM CST to January 15, 3:00 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13627, 13628, 13629, 13630.